Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

February 16, 2003Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 16, 2003, 2:34 AM CST for Geneva County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2003, 2:34 AM CST (08:34 UTC)
Expired
Feb 16, 2003, 3:00 AM CST
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Geneva County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS52 KTAE 160834
SVRTLH
ALC061-160900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 AM CST SUN FEB 16 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GENEVA COUNTY IN ALABAMA

* UNTIL 300 AM CST

* AT 234 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES SOUTHWEST OF
  HACODA...OR ABOUT 20 MILES NORTH OF DE FUNIAK SPRINGS...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HACODA BY 240 AM CST...
  GANER BY 245 AM CST...
  LOGAN FIELD MUNI AIRPORT BY 255 AM CST...
  SAMSON BY 300 AM CST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


LAT...LON 3102 8634 3099 8615 3106 8597 3120 8611

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:30 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 16, 2:30 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EST SUN FEB 16 2003

SYNOPSIS: IR/WV SATELLITE/RUC H5 COMPOSITE SHOWS UPPER LOW SPINNING
INVOF INDY W/ TROUGH SWD INTO GULF STATES. SURFACE ANALYSIS SHOWS
LOW NEAR NC OUTER BANKS W/ FRONT EXTENDING THRU SE GA/FL BIG BEND &
INTO NRN GULF. A COLD WEDGE WAS ALSO EVIDENT FROM THE CAROLINAS INTO
GA. KTLH/KVAX 88DS SHOW A FEW PATCHES OF -RA LINGERING OVER NRN
PORTIONS OF S GA ZONES. OTHERWISE...SKIES WERE OVERCAST W/ TEMPS
RANGING FROM MID 40S AT ABY TO LOWER 60S OVER THE BIG BEND. WINDS
AHEAD OF FRONT WERE SWLY & NWLY BEHIND IT.

MODELS/FORECAST: BOTH ETA/GFS ARE SIMILAR W/ LOCATION/STRENGTH OF
UPPER TROUGH OVER ERN CONUS W/ UPPER LOW OVER OH VALLEY. MAIN VORT
ENERGY OVER MS/LA IS PROGGED TO SCOOT ACROSS AL/GA TODAY & OFF THE
MID-ATLANTIC COAST OVERNIGHT TUESDAY. CONSEQUENTLY...A ZONAL PATTERN
WILL BECOME ESTABLISHED OVER THE SRN CONUS FOR THE REMAINDER OF THE
SHORT TERM. MEANWHILE...THE SURFACE LOW OFF THE NC COAST MOVES UP
THE ATLANTIC COAST DURING THE NEXT 24 TO 36 HRS W/ NOREASTER
CONDITIONS EXPECTED. HIGH PRESSURE OVER THE PLAINS MOVES E TO THE MS
VALLEY TODAY & SE OVER THE GULF COAST/SERN CONUS ON MONDAY/TUESDAY.
MODEL TIME/HEIGHT PROFILES SHOW CONSIDERABLE DRYING ABOVE 850 MB W/
BOUNDARY LAYER NOT DECREASING UNTIL TONIGHT. THE UPSHOT IS A CLOUDY
MORNING W/ CLOUDS DECREASING THIS AFTN. NO SENSIBLE WEATHER AFTER
TODAY W/ M/SUNNY DAYS & M/CLEAR NIGHTS THRU WED. FORESEE LITTLE OR
NO CHANGE TO TEMPS W/ GRADUAL MODERATION TO NORMAL VALUES.

MARINE: W-NW WINDS AT BUOY 42039 SUSTAINED AT 21 KTS W/ GUSTS TO 25
& SEAS AT 7 FT. THESE CONDITIONS EXTEND FURTHER W & WILL SPREAD INTO
THE ERN LEGS AFTER DAYBREAK. ERGO...WILL HOIST ADVISORY FOR THE
MARINE AREA...MAINLY THIS MORNING...THEN DROPPING TO CAUTION IN THE
AFTN. WINDS BECOME NLY AND DIMINISH TONIGHT/TUESDAY. LIGHT/VARIABLE
WINDS WEDNESDAY AS HIGH MOVES N OF WATERS...THEN BECOMING SE &
INCREASING BY FRIDAY AHEAD OF NEXT COLD FRONT.

FIRE WEATHER: NO CONCERNS TODAY. ON TUESDAY...POSSIBLE LONG
DURATIONS OF LOW RH OVER INLAND FL ZONES & A WATCH WILL BE POSTED.

EXTENDED (THU-SUN): NO APPRECIABLE CHANGES GLEANED FROM LATEST GFS.
SURFACE RIDGE OVER ERN CONUS THURSDAY MOVES OFFSHORE ON FRIDAY.
MEANWHILE...UPPER TROUGH MOVES E OF ROCKIES BY FRIDAY W/ LEE SIDE
CYCLOGENESIS OVER CO. SURFACE LOW INTENSIFIES AS IT HEADS TOWARD
GREAT LAKES LATE FRI W/ TRAILING COLD FRONT EXTENDING TO WRN GULF.
ONSHORE FLOW BEGINS IN EARNEST FRIDAY W/ SHOWERS/TSTMS DEVELOPING.
PCPN ENDS FROM W TO E W/ FROPA SATURDAY NIGHT...THEN COOLER & DRIER
FOR SUNDAY.

PRELIM CCF NUMBERS:
TLH 062 035 065 035 071 00000
PFN 059 039 061 043 069 00000
DHN 055 036 061 042 067 00000
ABY 057 035 063 039 068 00000
VLD 061 037 065 039 071 00000
CTY 064 038 066 037 073 00000

.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY GMZ750-755-770-775.
     FIRE WEATHER WATCH TUESDAY AFTN INLAND ZONES.

MAJ
Hazardous weather outlook, Feb 15, 8:54 PM CST, 5 hours 40 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EST SAT FEB 15 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.
A SQUALL LINE WILL MOVE EAST INTO THE WESTERN OUTLOOK AREA BY EARLY
SUNDAY MORNING. THERE IS A POSSIBILITY THAT A SEVERE WEATHER WATCH
MAY BE ISSUED FOR THE WESTERN PARTS OF THE OUTLOOK AREA BEFORE
SUNRISE...PARTICULARLY SOUTHEAST ALABAMA AND THE EASTERN FLORIDA
PANHANDLE. THE MAIN THREATS WITH THE SQUALL LINE WOULD BE DAMAGING
WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE SQUALL LINE WILL CONTINUE TO PUSH EAST ACROSS THE OUTLOOK AREA
ON SUNDAY. AFTER BEING OVER SOUTHEAST ALABAMA AND THE EASTERN
FLORIDA PANHANDLE IN THE MORNING...THE SQUALL LINE SHOULD THEN
AFFECT MUCH OF SOUTHWEST GEORGIA AND THE WESTERN BIG BEND OF FLORIDA
AROUND MIDDAY TO EARLY AFTERNOON...AND EASTERN PORTIONS OF THE BIG
BEND SUNDAY EVENING. THE OVERALL SEVERE THREAT SHOULD GRADUALLY
DIMINISH WITH TIME AS THE SYSTEM PROGRESSES EASTWARD. HOWEVER...
DAMAGING WIND GUSTS WILL BE POSSIBLE IN BOWING SEGMENTS OF THE LINE.
IN ADDITION...LOCALLY HEAVY RAINS ARE POSSIBLE...WHICH COULD CAUSE
PONDING OF WATER ON ROADWAYS AND OTHER POOR DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER SHOULD BE PREPARED FOR ACTIVATION AS EARLY AS SUNDAY
MORNING...AND CONTINUING THROUGH SUNDAY EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 5:21 AM CSTTornado WarningTAEHouston24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.